Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 450, NWS St. Louis, MO

July 7, 2011Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2011, 7:48 PM CDT for Randolph County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 7:48 PM CDT (00:48 UTC)
Expired
Jul 7, 2011, 8:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS53 KLSX 080048
SVRLSX
ILC157-080130-
/O.NEW.KLSX.SV.W.0450.110708T0048Z-110708T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 830 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EVANSVILLE...OR 8 MILES NORTHEAST OF STE. GENEVIEVE...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...BREMEN...STEELEVILLE...PERCY...COULTERVILLE...ELLIS
  GROVE...PRESTON...WALSH...NEW PALESTINE...HOUSTON...BLAIR...WELGE
  AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3794 8961 3798 9002 3800 9004 3812 9009
      3813 9008 3813 9003 3816 9003 3821 8959
TIME...MOT...LOC 0048Z 272DEG 20KT 3805 8992
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
2 follow-up statements
899 
WWUS53 KLSX 080109
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT THU JUL 7 2011

ILC157-080130-
/O.CON.KLSX.SV.W.0450.000000T0000Z-110708T0130Z/
RANDOLPH IL-
809 PM CDT THU JUL 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RANDOLPH COUNTY UNTIL 830 PM CDT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR STEELEVILLE...OR 6 MILES SOUTH
OF SPARTA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  STEELEVILLE...PERCY...COULTERVILLE AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3794 8961 3797 8987 3818 8984 3821 8959
TIME...MOT...LOC 0109Z 267DEG 29KT 3806 8970
WIND...HAIL 60MPH <.75IN

$$

TRUETT
403 
WWUS53 KLSX 080127
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT THU JUL 7 2011

ILC157-080137-
/O.EXP.KLSX.SV.W.0450.000000T0000Z-110708T0130Z/
RANDOLPH IL-
827 PM CDT THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY WILL
EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3794 8961 3797 8987 3818 8984 3821 8959
TIME...MOT...LOC 0127Z 267DEG 29KT 3807 8952

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:05 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 7, 7:05 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT THU JUL 7 2011

.DISCUSSION...
/251 PM CDT THU JUL 7 2011/

CONVECTION WILL CONTINUE TO DEVELOP ACROSS OUR FORECAST AREA TGT
AHEAD OF AN MCV OVER WRN MO...JUST W OF COU AND ANOTHER VORT MAX
DROPPING S-SEWD INTO NERN KS. THIS CONVECTION IS ALONG A WEAK
BOUNDARY EXTENDING FROM NERN KS SE THROUGH CNTRL MO AND E-NE
THROUGH CNTRL IL. IT APPEARS THAT THE MAJORITY OF THE CONVECTION
WILL SHIFT INTO SERN MO SWRN IL LATER THIS EVNG AND OVERNIGHT AS
THE VORT CENTERS AND SFC BOUNDARY SHIFT SLOWLY SEWD. THE LATEST 4
KM NCEP WRF SHIFTS MOST OF THE CONVECTION SE OF OUR FORECAST AREA
BY LATE TGT BUT THIS MAY BE A LITTLE TOO FAST. EXPECT CONVECTION
TO CONTINUE LATE TGT...AT LEAST ACROSS AREAS FROM STL S AND E
WITH A 20-30 KT SWLY LOW LEVEL JET CONTINUING TO BRING LOW LEVEL
WAA AND MOISTURE CONVERGENCE TO THIS AREA WITH A WEAK SFC LOW OVER
SERN MO PROVIDING SFC CONVERGENCE. WITH LOW FLASH FLOOD GUIDANCE
ACROSS THE AREA THERE MAY BE A FLASH FLOOD THREAT TGT UNLESS THE
CONVECTION IS ABLE TO ORGANIZE AND DEVELOP A COLD POOL ALLOWING
FOR A QUICKER...MORE PROGRESSIVE SEWD MOVEMENT. THE CONVECTION
SHOULD SHIFT SE OF OUR FORECAST AREA BY LATE FRI MRNG AS THE
MCV...WEAK SFC LOW AND BOUNDARY SHIFT S-SE OF OUR AREA. THERE
WILL CONTINUE TO BE SHORTWAVES DROPPING SEWD THROUGH THE AREA ON
FRI NE OF THE UPPER LEVEL RIDGE CENTERED OVER THE SWRN US...BUT
IT APPEARS THAT MUCH OF THE LOW LEVEL MOISTURE AND INSTABILITY
ALONG THE SFC BOUNDARY WILL BE SE OF OUR AREA BY THIS TIME.
TEMPERATURES SHOULD BE A LITTLE COOLER ON FRI WITH LOW LEVEL
CLOUDS ACROSS THE AREA DURING THE MRNG...WEAK LOW LEVEL CAA AND
NELY SFC WINDS. TEMPERATURES SHOULD ALSO BE RELATIVELY COOL FRI
NGT WITH A MOSTLY CLEAR SKY AND LIGHT WIND. A WARMING TREND SHOULD
BEGIN ON SAT AS THE UPPER LEVEL RIDGE BEGINS TO SHIFT NEWD INTO
OUR AREA WITH RISING HEIGHTS. SFC WINDS WILL ALSO GRADUALLY VEER
AROUND TO A SELY DIRECTION ON SAT AND TO A SLY DIRECTION ON SUN AS
A WEAK WARM FRONT MOVES NWD THROUGH THE AREA. COULD NOT RULE OUT
SCATTERED CONVECTION ON SUN ALONG AND JUST AHEAD OF THE WARM
FRONT BUT LEFT THE FORECAST DRY FOR NOW. THE MAIN WEATHER CONCERN
WILL BE THE RETURN OF HIGH LEVELS OF HEAT AND HUMIDITY BEGINNING
ON SUN AND CONTINUING INTO THE WORK WEEK. THERE IS SOME
UNCERTAINTY AS TO HOW LONG THIS HOT STRETCH WILL LAST AS THE GFS
MODEL FLATTENS THE UPPER LEVEL RIDGE ALLOWING A FRONT TO SAG SWD
INTO OUR AREA MON NGT AND TUE. THE ECMWF MODEL KEEPS THE FRONT N
OF OUR FORECAST AREA DUE TO A STRONGER MID-UPPER LEVEL RIDGE. KEPT
CHANCE POPS OVER NERN MO AND W CNTRL IL FOR MON THROUGH WED WITH
THE POSSIBILITY OF CONVECTION...MCS ACTIVITY DROPPING SEWD THROUGH
THIS AREA.

GKS
&&

.AVIATION...
/705 PM CDT THU JUL 7 2011/
MCV MOVING THROUGH FORECAST AREA WITH SHOWERS AND THUNDERSTORMS
DEVELOPING...MAINLY ALONG AND SOUTH OF I-70. MOST OF THIS ACTIVITY
SHOULD MOVE OUT OF TAF SITES BY 0030Z...SO JUST KEPT VCSH MENTION AT
KCOU AND KUIN THROUGH 03Z AND SHOWERS WITH VCTS AT KSUS/KSTL THROUGH
ABOUT 04Z. THEN MODELS ALL OVER THE PLACE WITH NAM SUGGESTING IFR
CONDITIONS...BUT PREFER GFS WITH MVFR FOG DEVELOPING LATER
TONIGHT...THEN DIMINISHING BY MID MORNING ON FRIDAY. AS FOR
WINDS...TO REMAIN LIGHT AND VARIABLE...THEN PICKUP FROM THE
NORTHEAST WITH SOME DIURNAL CU.

SPECIFICS FOR KSTL...MCV MOVING THROUGH METRO AREA WITH SHOWERS
AND THUNDERSTORMS DEVELOPING...MAINLY ALONG AND SOUTH OF I-70. MOST
OF THIS ACTIVITY SHOULD MOVE OUT OF KSTL BY 0030Z...SO JUST KEPT
SHOWERS WITH VCTS AT KSTL THROUGH 04Z. THEN MODELS ALL OVER THE
PLACE WITH NAM SUGGESTING IFR CONDITIONS...BUT PREFER GFS WITH MVFR
FOG DEVELOPING LATER TONIGHT...THEN DIMINISHING BY 14Z ON FRIDAY. AS
FOR WINDS...TO REMAIN LIGHT AND VARIABLE...THEN PICKUP FROM THE
NORTHEAST WITH SOME DIURNAL CU.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 3:24 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU JUL 7 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
324 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. A FEW THUNDERSTORMS MAY BECOME SEVERE
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS AND CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

SOME OF THESE THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY RAINFALL...
AND FLASH FLOODING WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT
CONTINUE TO MOVE OVER THE SAME LOCATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS FRIDAY MORNING ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL RETURN TO NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GKS

In the hours before

Local storm report, Jul 7, 7:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     2 NW FRENCH VILLAGE     37.99N  90.42W
07/07/2011                   ST. FRANCOIS       MO   AMATEUR RADIO

            SEVEN TO EIGHT INCH BLOCKING HIGHWAY D ABOUT ONE TO TWO
            MILES NORTH OF THE INTERSECTION OF D AND Y. IN
            ADDITION... SEVERAL TOPS OF TREE LIMBS SNAPPED OFF.

&&

GOSSELIN
Local storm report, Jul 7, 7:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     2 NW FRENCH VILLAGE     37.99N  90.42W
07/07/2011                   ST. FRANCOIS       MO   AMATEUR RADIO

            SEVEN TO EIGHT INCH BLOCKING HIGHWAY D ABOUT ONE TO TWO
            MILES NORTH OF THE INTERSECTION OF D AND Y. IN
            ADDITION... SEVERAL TOPS OF TREES SNAPPED OFF.

&&

CORRECTED REMARKS

GOSSELIN
Local storm report, Jul 7, 7:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HEAVY RAIN       COLUMBIA                38.46N  90.23W
07/07/2011  M3.00 INCH       MONROE             IL   AMATEUR RADIO

&&

GOSSELIN
Local storm report, Jul 7, 7:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       FESTUS                  38.22N  90.41W
07/07/2011  M2.30 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jul 7, 7:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      1 S FRENCH VILLAGE      37.96N  90.39W
07/07/2011                   ST. FRANCOIS       MO   AMATEUR RADIO

            TWENTY INCHES OF WATER OVER HIGHWAY D AT BABIAK ROAD.

&&

GOSSELIN
Local storm report, Jul 7, 7:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       FRENCH VILLAGE          37.97N  90.39W
07/07/2011  M2.30 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:07 PM CDTTornado WarningLSXMonroe, Randolph23 min
Jul 7, 7:14 PM CDTFlash Flood WarningLSXBond, Fayette, Macoupin, Madison, Montgomery6 hr
Jul 7, 7:51 PM CDTFlash Flood WarningLSXClinton, Madison, Monroe, Randolph, Saint Clair, Washington6 hr
Jul 7, 11:30 PM CDTAreal Flood WarningLSXFayette, Marion10 hr
Jul 8, 12:03 AM CDTAreal Flood WarningLSXMonroe9 hr
Jul 8, 10:19 AM CDTRiver Flood WarningLSXFayette10 hr
Jul 8, 3:17 PM CDTHeat AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more4 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.